Posted on June 17th, 2010 by
Even with longer-term follow-up, heart problems are not common among breast cancer patients treated with Herceptin® (trastuzumab). These results were published in the Journal of Clinical Oncology.
Twenty to 25 percent of breast cancers overexpress (make too much of) a protein known as HER2. Overexpression of this protein leads to increased growth of cancer cells and a worse breast cancer prognosis. Fortunately, the development of drugs such as Herceptin that specifically target HER2-positive cells has improved prognosis for women with HER2-positive breast cancer.
Herceptin may be used in addition to chemotherapy. Anthracycline-based chemotherapy regimens are effective against breast cancer but can increase the risk of heart problems when combined with Herceptin. Understanding the frequency of these heart problems is an important part of weighing the risks and benefits of treatment with Herceptin.
Researchers from the HERceptin Adjuvant (HERA) trial evaluated the incidence of heart complications among women with HER2-positive breast cancer who were treated with Herceptin following completion of chemotherapy. Participants had normal left ventricular ejection fraction (LVEF, a measure of heart function) before beginning Herceptin. They were assigned to one year of treatment with Herceptin or observation. The majority of women (94%) had been treated with anthracyclines.
The researchers concluded that the incidence of heart complications associated with treatment with Herceptin is low, even after longer-term follow-up. An accompanying editorial notes that treatment of HER2-positive breast cancer “has been a major clinical advance”; as such, further understanding of the safety of Herceptin is an important step in continuing to improve treatment for this patient population.
References: Procter M, Suter TM, Azambuja E, et al. Longer-term assessment of trastuzumab-related cardiac adverse events in the HERceptin Adjuvant (HERA) trial. Journal of Clinical Oncology [early online publication]. June 7, 2010.
 Morris PG and Hudis CA.Trastuzumab-related cardiotoxicity following anthracycline-based adjuvant chemotherapy: how worried should we be? Journal of Clinical Oncology [early online publication]. June 7, 2010.
Tags: UNM CC Features
You must be logged-in to the site to post a comment.